Get your full text copy in PDF
Rawan M. Al Ghamdi, Alaa N. Turkistani, Haitham Ben Ali
(Department of Pharmacy, King Fahad Specialist Hospital, Dammam, Saudi Arabia)
Am J Case Rep 2020; 21:e919828
Phenytoin is an antiepileptic drug that is usually prescribed as a prevention treatment for tonic-clonic seizures or partial seizures, and as a prophylaxis for the neurosurgical related seizures. Phenytoin administration has several drawbacks; one drawback phenytoin-induced thrombocytopenia, which is a rare and significant adverse event. We report a rare adverse event after phenytoin prophylaxis therapy after a brain tumor debulking surgery, which resulted in severe unpredicted thrombocytopenia.
CASE REPORT: A 40-year-old male with no known health problems started to have an on/off headaches and loss of memory. Clinical investigations revealed a right frontal brain lesion. On the first day of admission, the patient was managed on neurosurgical seizure prophylaxis therapy of 100 mg intravenous phenytoin every 8 hours and 4 mg oral dexamethasone every 6 hours. On the fifth day of hospital admission, the patient underwent tumor debulking surgery. Twenty-four hours post-surgery, the patient’s platelet level dropped to 26×10⁹/L. Severe thrombocytopenia was managed first by transfusion of 17 units of platelets and by cessation of intravenous phenytoin plus the starting of 500 mg levetiracetam orally twice daily. Further management included infusion of 34 grams (0.4 g/kg) intravenous immunoglobulin (IVIG) over 5 days. Five days later, the patient gradually recovered with a platelet count of 239×10⁹/L.
CONCLUSIONS: Phenytoin-induced thrombocytopenia is considered a rare event, but it has life-threatening consequences. The first and cornerstone management of this event is the cessation of phenytoin, followed by consideration of appropriate management based on the level of thrombocytopenia severity, and avoiding concomitant therapy of phenytoin and the use of dexamethasone as neurosurgical-related seizure prophylaxis.